Fatigue and Tiredness

I'm four months down the line now with PMR, and though I have felt fatigue and tiredness from the beginning it seems to be getting worse now.

Is this a feature of PMR/preds

as I have noted that many of you mention this even when down to single figure levels of pred ( I am currently on 13 mg)? I have been trying to pace myself, and this does help a bit, but we have family stresses, which I know do not help.

What are other peoples' experience?

12 Replies

oldestnewest
  • Yes - for some people it is also a feature of pred as well as being a common thing with autoimmune disease - and almost everyone who has an autoimmune illness finds the fatigue the most difficult thing to cope with. It isn't just feeling tired - it is hitting a brick wall out of the blue while walking down the street, or standing in a clothes shop and feeling this overwhelming desire to crawl under the dress racks and go to sleep as one of my friends put it!

    When you get down to single figures another problem arises - your body has to start producing its own corticosteroid again, a substance called cortisol. Down to about 8 or 9mg the pred dose is enough to cover the body's need - except when it is under stress. If there is one thing we need to avoid in PMR it is stress - physical, emotional, illness, infection, all are not good bedfellows for PMR.

    if you are under stress, depending on what it is, you are probably doing more than is good for you in physical terms too. Pacing is essential, not doing things that are unnecessary, getting others to help, planning a rest to store up some energy for later if you need to be fit in the evening - and saying no.

    Read this - and maybe get others to read it too so they understand why you are struggling

    butyoudontlooksick.com/arti...

  • Thank you for your prompt and helpful reply; you do make me feel better about myself!

    One problem is the well versed one of looking well, when you know you aren't! It tends to make others, who don't know, think you are "putting it on". You have described all too accurately how I have at times felt.

    At least I know now what to expect, which goes a long way to helping me to manage this frustrating condition!

    Thanks again.

  • I couldn't resist commenting re other's thinking we might be "putting it on..."

    PMR may be our opportunity to learn to let go of what we think others think. How's that for a word scramble 😝.

    It took me 6 months to "let go" of the "look good". My friends and family did get it, and it was a relief to get outside myself enough to realize how supportive and understanding they are. The quote "no man is an island" contains much truth. Good luck to you on this journey. Many are here for you

  • Charlie, there is no easy answer to the fatigue side effect - both the inflammation and the steroids contribute to it. Providing you are taking a sufficient dose to maintain your inflammation, then it should not be continuing to get "worse" unless, of course, you are overdoing things, and certainly your "family stresses" will not be helping. The only way I could manage the fatigue in the early days once I started getting out and about again was to refuse any invitations on consecutive days, in other words one day out was followed by a day of rest. One friend had regular duvet days in between those days when she cared for her granddaughter. I know it sounds selfish, but you have to learn to put yourself first during the course of this illness.

  • Thank you Celtic for this advice. I guess I am where I am, and just have to follow what my body tells me, frustrating though this is!

    I am printing off pmrpro's reply to keep in my pmr file. At least my wife understands where I am,so that is a big help.

    You are both great in the support you give.

    Thanks again.

  • That really is a gift - so many people find partners just don't "get it" and expect things to be back to normal now they are on pred. The rosy cheeks and no wrinkles doesn't help either!

    But even doctors tell patients that they will "be back to normal as soon as the pred kicks in" - all I can say is, I don't know what world they are living in! Definitely not the PMR/pred world I occupy!

  • Charlie, at least it's so good to hear that you're blessed with having a lovely wife who is understanding and supportive. I don't know where I would have been without my wonderful hubby. Frustrating though it all is, hang in there - you WILL get better - I and others are here to prove it. All the very best.

  • Hi Charlie,

    I was diagnosed around the same time as you & yes, the fatigue & constant sweating are the things I find hard to cope with, it makes me so irritable & tired all the time, I sometimes feel a little fluey if I've done too much too which doesn't help. I handed my notice in at work last week as well, such a gruelling heavy job & a boss that simply didn't care that I was really struggling........I guess now the stress of the financial implications of losing my income won't help. What dilemmas we all have to live with at times.

    Good luck & plenty of rest

  • Hi thank God for good other halfs who are on our side my hubby is made of gold. Take today iam wiped out thanks to 5hours yesterday at New community cafe took over as treasurer last month. Problem yesterday no volunteers could use griddle so I ended up giving lessons I am a retired chef we open on Monday more lessons planned for next week Monday and Wednesday rest Tuesday . Hubby knows I did to much but resists the urge to say I told you so will bake his favourite cake tomorrow

    Family stress is hard all we can do is try as a man you are by nature a fixer what you have to realize is that you have to step back and be a little selfish at this time and ban the word FINE from your vocabulary because you are not

  • I also have experienced many days of feeling tired, dizzy, flu like, and weak - especially in the first 18 months - 2 years + of Pmr/ pred. Now, at just about 3 years of Pmr starting ( undiagnosed and no pred for 6 months ) most days are very good ! Hoping that helps you be positive in knowing it will not be forever- maybe sooner than me? I am now on 2.5mg a day- a low dose which I'm happy to be on for a while. I have tried reducing further, but my pains started to return. Guess Pmr is still lurking! Will have to try again at some point.

    Family have been concerned and supportive on the whole, but sometimes not so! This forum is great for help, support and advice whenever you need it....... Any questions get answered quickly and in detail by someone out there.

  • Thank you everyone for all your replies. Where would we be without this forum. I don't feel the GPs really understand about the tiredness issues.

  • It is something we have pushed to be heard in the research group - and the assessment algorithm things are being adjusted to cover that, the fact that it has such a major impact on quality of life and disability. Yes, a patient may be able walk up stairs now they are on pred - but don't ask them to do more than one flight or more than a couple a day or they'll be in a crumpled and emotional heap!

    Another thing doctors can't understand is that we mean similar things when we use the words pain and stiffness - you are stiff so it is painful to do things. And yes, PMR does cause pain - they didn't realise something as basic as that either!

    We are getting there!

You may also like...